Download Full Text (526 KB)
Resident PGY 2
Henry Ford Macomb
Background: Metformin induced lactic acidosis is estimated to affect less than 10 cases per 100,000 patients. Metformin is the first line treatment for diabetes mellitus II due to its excellent safety profile along with its reasonable efficacy. However, metformin induced lactic acidosis may present, particularly in those with renal or hepatic impairment. Metformin’s mechanism of action is thought to be inhibiting gluconeogenesis in the liver. This impacts lactate metabolism as lactate is primarily metabolized in the liver as a substrate of gluconeogenesis. With normal renal function, lactate will be cleared by the kidneys. However, in the setting of decreased renal clearance, this can allow for the accumulation of metformin and as a result, significant acidosis as lactate accumulates. Case: A 61 year old male with a history of type 2 diabetes mellitus, prior CVA with residual left sided weakness, and CKD was admitted for lethargy with symptoms that may have begun three weeks prior to presentation. On arrival, he was immediately intubated for airway protection. Initial lab work revealed a blood glucose of 15, anion gap of 21, creatinine of 3.63 with unknown baseline renal function, lactate of 9, and a white blood cell count of 31.9. ABG revealed a pH of 6.91, pCO2 of 10.5, and a bicarbonate of 2.0. Imaging of the head, chest, abdomen and pelvis were unremarkable except for evidence of old infarct. The patient was subsequently started on IV ceftriaxone, vancomycin, and ampicillin for suspected meningitis and was started on hemodialysis due to oliguria. Blood cultures had returned positive for enterococcus and antibiotics were later de-escalated to IV ampicillin while lactic acid levels continued to rise. Towards the end of the hospital course, family had elected to withdraw care due to progressive decline. A metformin level that was drawn on admission had returned at 30 mcg/mL (reference limit 0.10 mcg/mL.) Discussion: This patient’s presentation of altered mental status with significant metabolic acidosis in the setting of acute kidney injury created a significant differential diagnosis that was further confounded by various overlapping features in this case. The patient’s presumed case was thought to arise as a bacterial infection with concurrent usage of metformin causing an acute kidney injury superimposed on chronic kidney disease allowing for toxic levels of metformin accumulation. Lactic acid can be generally thought as type A due to tissue hypoperfusion such as from sepsis or type B from metformin, malignancy, or alcohol. This patient’s case is thought to have favored both type A and type B.
Chaudhry, Saad; Ramalia, Michael; Mundakkal, Alan; and Osobamiro, Omokayode, "Metformin Induced Lactic Acidosis" (2020). Case Reports. 83.